Common Suboxone Withdrawal Symptoms and Concerns

The use of Suboxone to treat opiate addiction is becoming more common with each passing day. Since Suboxone contains both naloxone and buprenorphine, there is a chance that you will experience withdrawal symptoms when you begin to taper this medication.

There is no denying the benefits of using Suboxone to kick your addiction to the curb. At the same time, you cannot overlook the fact that there are going to be withdrawal symptoms when it is time to stop using this medication.

Important note: if you suddenly stop taking Suboxone after long term use, you could experience serious withdrawal symptoms. Ask your doctor for advice and instructions on how to taper the use of this medication, allowing you to slowly become less dependent.

Due to the fact that Suboxone is a relatively new medication, there is not much long term data on withdrawal symptoms and side effects. For this reason, you need to follow the lead of your doctor.

Many people compare Suboxone withdrawal to opiate withdrawal, with the exception that it is not as severe. Complete withdrawal from this medication can take as long as one month.

Post Acute Withdrawal Syndrome

It is not uncommon to find yourself dealing with post acute withdrawal syndrome as you begin to taper the use of Suboxone. This is nothing new, and can consist of a long period of depression, lethargy, and insomnia among other symptoms.

This is not something everybody will experience, but it is something of importance to keep an eye on.

Suboxone Withdrawal Symptoms

The symptoms associated with Suboxone withdrawal can and will vary from one person to the next. Some of the most common symptoms to be aware of include the following:

  • Anxiety
  • Agitation and mood swings
  • Muscle aches
  • Runny nose
  • Insomnia
  • Sweating
  • Increased tear production
  • Yawning
  • Lethargy
  • Depression
  • Abdominal cramping
  • Dilated pupils
  • Goose bumps
  • Vomiting
  • Diarrhea

Although these withdrawal symptoms can be extremely uncomfortable and often times painful, most people do not experience anything life threatening.

You can expect some of these symptoms to start within 12 to 24 hours of your last usage.

Suboxone Withdrawal Fact and Fiction

If you want the best information on Suboxone treatment, side effects, and withdrawal symptoms, you should speak with the medical professional that prescribed the medication.

With so many people relying on Suboxone treatment, the amount of related information published online continues to grow.

Some of the information you come across will be fact based. On the other hand, there are myths associated with Suboxone treatment and withdrawal as well.

  • Fact: Suboxone withdrawal is typically milder than opiate withdrawal
  • Fact: Post acute withdrawal syndrome is very real, and is something that is a definite concern when it comes time to stop the use of Suboxone
  • Myth: Suboxone withdrawal is something you have to deal with for the rest of your life
  • Myth: Suboxone withdrawal can lead to permanent damage to your body
  • Myth: If you take Suboxone for an extended period of time, such as a year or longer, you will never be able to taper off the medication

Common Concerns

Any concern related to Suboxone withdrawal should be directed to your medical professional. Your doctor can help with all of the following concerns, among others:

  • How to deal with withdrawal symptoms
  • Answering questions related to symptoms to prepare you for what you will experience
  • The use of over the counter medication to help fight some of the most common withdrawal symptoms

Using Suboxone to treat opiate addiction has its benefits. The potential problem is this: you are using one medication, which you may become addicted to, in order to treat another addiction.

Once you rid yourself of your opiate addiction through the use of Suboxone, you can begin to taper your medication intake, with the help of your doctor, to eventually reach a point where you can lead a normal life once again.